Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 23, NWS Seattle, WA

February 15, 2016Snohomish County, Washington

NWS Seattle, WA issued this river flood warning at Feb 15, 2016, 1:19 PM PST for Snohomish County, Washington. It took effect at Feb 15, 2016, 2:49 PM PST. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Feb 15, 2016, 1:19 PM PST (21:19 UTC)
In effect from
Feb 15, 2016, 2:49 PM PST
Expired
Feb 16, 2016, 1:38 AM PST
In force
11 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Snohomish County, WA

The radar

The Seattle radar (KATX), 37 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Stillaguamish River near Granite Falls (GFLW1).

Action stage
12.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12161000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

808 
WGUS46 KSEW 152119
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
119 PM PST MON FEB 15 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  South Fork Stillaguamish River near Granite Falls affecting 
  Snohomish County.

.Flood Bulletin No. 6

Heavy rain in the Cascades will bring the south fork of the Stillaguamish
to flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC061-160619-
/O.NEW.KSEW.FL.W.0023.160215T2249Z-160216T0938Z/
/GFLW1.1.ER.160215T2249Z.160216T0000Z.160216T0038Z.NO/
119 PM PST MON FEB 15 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The South Fork Stillaguamish River near Granite Falls
* until late tonight.
* At 12:30 PM Monday the stage was 13.7 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 3 PM Monday
  and crest near 14.1 feet around 4 PM Monday. The river will fall 
  below flood stage late this afternoon.
* Impact...At 14.0 feet...the South Fork Stillaguamish River will 
  cause flooding along the river and tributaries.  A stage of 14 feet
  corresponds to Phase 2 in the Snohomish County Flood Warning 
  System.

&&

LAT...LON 4806 12191 4808 12204 4816 12211 4824 12214 4816 12202
      4815 12192       

$$
1 follow-up statement
750 
WGUS86 KSEW 160127
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
527 PM PST MON FEB 15 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  South Fork Stillaguamish River near Granite Falls affecting 
  Snohomish County.

...The Flood Warning continues for the following rivers in 
Washington...

  Stillaguamish River at Arlington affecting Snohomish County.

.Flood Bulletin No. 11

                North West Region



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC061-160157-
/O.CAN.KSEW.FL.W.0023.000000T0000Z-160216T0938Z/
/GFLW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
527 PM PST MON FEB 15 2016

The Flood Warning has ended for
  The South Fork Stillaguamish River near Granite Falls
* At  4:30 PM Monday the stage was 13.2 feet.
* Flood stage is 14.0 feet.
* The river has crested and will continue to fall.

&&

LAT...LON 4806 12191 4808 12204 4816 12211 4824 12214 4816 12202
      4815 12192       

$$

WAC061-161027-
/O.EXT.KSEW.FL.W.0021.000000T0000Z-160216T2047Z/
/ARLW1.1.ER.160215T1816Z.160216T0015Z.160216T0847Z.NO/
527 PM PST MON FEB 15 2016

The Flood Warning continues for
  The Stillaguamish River at Arlington
* Until Tuesday afternoon.
* At  4:45 PM Monday the stage was 15.1 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 15.4 feet at 4 PM Monday and will 
  continue to fall to below flood stage early Tuesday morning.
* Impact...At 14.0 feet...the Stillaguamish River will locally spill 
  over its banks.  Minor flooding around Silvana will occur...
  including over Pioneer Highway.  A stage of 14 feet on the 
  Stillaguamish River corresponds roughly to Phase 2 in the Snohomish
  County Flood program.

&&

LAT...LON 4816 12211 4817 12223 4816 12237 4826 12240 4823 12224
      4824 12214       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Feb 15, 9:20 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 15, 9:20 AM PST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PST MON FEB 15 2016

.SYNOPSIS...HEAVY RAIN OVER THE NORTH HALF OF WESTERN WASHINGTON
WILL LIFT NORTH TO NEAR THE CANADIAN BORDER THIS AFTERNOON THEN SLIDE
SOUTH ACROSS THE AREA TONIGHT. IT WILL BE LOCALLY WINDY OVER THE
INTERIOR THIS AFTERNOON AND EVENING. THE HEAVY RAIN THREAT WILL END
ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE AREA. A
WEAK WARM FRONT TO LIFT NORTH ACROSS THE REGION TUESDAY NIGHT. A LOW
WILL LIFT NORTH THROUGH THE OFFSHORE WATERS ON WEDNESDAY THEN WILL
WEAKEN AS IT MOVES EAST ACROSS THE AREA ON THURSDAY.

&&

.SHORT TERM...HEMISPHERIC SATELLITE COMPOSITE IMAGE SHOWS THE FRONT
OVER NORTHERN PORTIONS OF WESTERN WASHINGTON EXTENDING WSW WELL INTO
THE PACIFIC. THE FRONT IS TAPPED INTO TROPICAL MOISTURE ON THE
INTERTROPICAL CONVERGENCE ZONE AT 160E LONGITUDE. MOISTURE IS
EFFECTIVELY BEING TRANSPORTED INTO THE REGION BY A 40 KT WESTERLY
WIND AT 850 MB UP AND OVER A BROAD...FLAT AND DIRTY RIDGE CENTERED
ON THE WEST COAST OF NORTH AMERICA. THE STRONG CIRCULATION AROUND A
DEEP 985 MB LOW CENTERED NEAR 47N 145 IS HELPING TO PULL THE FRONT
NOW GIVING HEAVY RAINFALL NORTH OF A LINE FROM CLALLAM AND SNOHOMISH
COUNTIES NORTHWARD TO THE CANADIAN BORDER. THE FRONT WILL THEN SAG
BACK SOUTHWARD OVERNIGHT TONIGHT AS THE COLD FRONT ASSOCIATED WITH
THE OFFSHORE LOW MOVES THROUGH. HEAVY RAINFALL AND SNOW LEVELS
AROUND 6000 FEET ARE RESULTING IN SOME FLOODING OF RIVERS FLOWING
OFF THE CASCADES...MAINLY IN KING AND SNOHOMISH COUNTIES. SEE THE
HYDROLOGY SECTION BELOW FOR DETAILS.

FLOW ALOFT...INTERACTING WITH THE TERRAIN...WILL INCREASE SOUTHERLY
PRESSURE GRADIENTS IN THE PUGET SOUND LOWLANDS THIS AFTERNOON AND
EVENING...WITH SOUTHWEST WINDS 20 TO 30 MPH AND SOME GUSTS TO 40
MPH...BLUSTERY BUT BELOW WHAT WOULD RESULT IN ANY DAMAGE OR POWER
OUTAGES.

AFTER A BRIEF BREAK IN PRECIPITATION ON TUESDAY...A WARM FRONT WILL
LIFT NORTH ACROSS THE AREA ON TUESDAY NIGHT GIVING ANOTHER ROUND OF
RAINFALL TO THE AREA. WHILE SNOW LEVELS WILL INCREASE AS RIDGING
BUILDS OVER THE ROCKIES AND INLAND NORTHWEST...THE CORE OF HEAVIEST
PRECIPITATION WILL LIKELY REMAIN OFFSHORE AND FLOW ALOFT WILL BE
MORE FROM A SOUTHERLY DIRECTION.

A DEEP SUB 980 MB LOW IS EXPECTED TO DEVELOP OVER THE OFFSHORE
WATERS ON WED THEN WEAKEN AS IT MOVES INTO VANCOUVER ISLAND WED
NIGHT OR THU. EXPECT WET CONDITIONS TO PREVAIL AS THIS SYSTEM MOVES
THROUGH. ALBRECHT

.LONG TERM...FROM THE PREVIOUS LONG TERM DISCUSSION...MIDWEEK GETS
TO BE A BIT OF A CONUNDRUM AS MODELS ARE TRYING TO SLOW DOWN THE
NEXT UPPER LEVEL LOW TO ENTER THE REGION. CURRENT SOLUTIONS ARE
ABOUT 6 HOURS SLOWER THAN PREVIOUS RUNS...WHICH WOULD ALLOW MINOR
RAINLESS STREAK INTO WEDNESDAY MORNING FOR THE COAST...INTO
WEDNESDAY AFTERNOON INLAND. BUT ONCE IT GETS HERE...YET ANOTHER
ROUND OF RAIN IS EXPECTED INTO THURSDAY WITH A SECONDARY SYSTEM
BRINGING EVEN MORE FOR FRIDAY. GFS REMAINS CONSISTENT IN THAT THERE
SHOULD BE SOME DRYING FOR SATURDAY WHILE THE ECMWF IS ABOUT 6 TO 12
HOURS LATER WITH THE REPRIEVE. SMR

&&

.AVIATION...A WET FRONTAL SYSTEM WITH STRONG WLY FLOW ALOFT AND
LOW LEVEL ONSHORE FLOW WILL AFFECT WESTERN WA THROUGH TONIGHT.
THE WARM FRONT IS DRAPED OVER THE NORTH PORTION OF WESTERN WA
THIS MORNING...THAT WILL SHIFT A LITTLE MORE TO THE NORTH TODAY
BUT THEN THE COLD FRONT WILL MOVE THROUGH WESTERN WA TONIGHT
WITH MORE RAIN. PLENTY OF LOW CIGS AND POOR VSBY WITH THE TERRAIN
HILLS AND MOUNTAINS FREQUENTLY OBSCURED ACROSS MOST OF WRN WA.

.KSEA...RAIN AT TIMES...PERHAPS A BIT OF A BREAK INTO THE AFTERNOON
AS THE WARM FRONT LIFTS NORTH BUT THEN MORE RAIN WITH THE COLD FRONT
OVERNIGHT. BREEZY AT TIMES WITH A SSW WIND.

&&

.MARINE...WARM FRONT STALLED OVER THE NORTH PORTION OF WESTERN WA.
THE TRAILING COLD FRONT WILL MOVE THRU WRN WA TONIGHT. BLUSTERY SSW
WINDS THROUGH TONIGHT WILL DECREASE LATE TONIGHT AS BRIEF HIGH PRESSURE
BUILDS ALONG THE COAST TUE. A LARGE SURFACE LOW WILL DEVELOP OFF THE
COAST WEDNESDAY WITH A SERIES OF SYSTEMS SPINNING OUT OF THE LOW MOVING
ACROSS THE WATERS WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.HYDROLOGY...RADAR AND SURFACE OBSERVATIONS SHOW RAIN FALLING FROM
ABOUT SNOQUALMIE PASS NORTH WITH THE HEAVIEST RAIN AT 15Z IN
SNOHOMISH COUNTY. MESOSCALE MODEL CONSENSUS IS FOR CURRENT RAIN
RATES TO CONTINUE THIS MORNING IN ABOUT THE SAME PLACE...EASE THIS
AFTERNOON AND EVENING DURING THE PERIOD 21Z-03Z AS THE RAIN BAND
MOVES NORTH...AND THEN INCREASE AGAIN 03Z-12Z AS THE BAND MOVES BACK
INTO THE AREA AND THEN SOUTH OUT OF THE AREA.

THE UPSHOT FOR THE RIVERS IS THAT THE SKYKOMISH AND TOLT RIVERS WILL
LIKELY GO HIGHER THAN EARLIER FORECAST...BOTH ABOVE THE MODERATE
FLOOD STAGE. THE SNOQUALMIE RIVER NEAR CARNATION WILL ALSO CREST
ABOVE THE MODERATE STAGE. THE STILLAGUAMISH...SKAGIT...AND NOOKSACK
RIVERS WILL CREST AROUND FLOOD STAGE. THE SNOHOMISH RIVER MAY ALSO
REACH FLOOD STAGE THIS EVENING AS THE CREST ON THE SKYKOMISH RIVER
WORKS DOWNSTREAM. WILL REFRESH THE FORECASTS IN THESE BASINS.

THE ONLY OTHER RIVER FORECAST TO REACH FLOOD STAGE IS THE COWLITZ AT
RANDLE. IT WILL CREST THIS AFTERNOON PERHAPS A FOOT ABOVE FLOOD
STAGE.

RAINFALL IN THE THE UNIQUELY FLOOD-PRONE SKOKOMISH RIVER BASIN IN
MASON COUNTY HAS BEEN PRETTY MINIMAL BY OLYMPIC PENINSULA STANDARDS.
SO FAR IT HAS NOT BEEN NEAR ENOUGH TO CAUSE FLOODING. WILL KEEP THE
FLOOD WATCH GOING THERE IN CASE SOMETHING UNEXPECTED HAPPENS BUT FOR
NOW THE THREAT OF FLOODING ON THE SKOKOMISH IS DIMINISHING.

AFTER THIS ROUND OF FLOODING ENDS AROUND TUESDAY... FURTHER FLOODING
IS NOT EXPECTED FOR THE NEXT SEVEN DAYS. BURKE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR PORTIONS
     OF THE FORECAST AREA. SEE THE LATEST FLOOD BULLETIN
     FOR DETAILS.

PZ...SMALL CRAFT ADVISORY UNTIL 6 AM PST TUESDAY FOR COASTAL WATERS
     FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS
     FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-COASTAL
     WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
     PUGET SOUND AND HOOD CANAL.

     SMALL CRAFT ADVISORY UNTIL 6 PM PST TUESDAY FOR COASTAL WATERS
     FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL
     WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
     COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10
     TO 60 NM.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST TUESDAY
     FOR ADMIRALTY INLET-CENTRAL U.S. WATERS STRAIT OF JUAN DE
     FUCA-EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
     NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS.

&&

WWW.WEATHER.GOV/SEATTLE

AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION CAN BE SEEN AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 11:18 PM PSTRiver Flood WarningSEWKing36 hr
Feb 15, 3:48 AM PSTRiver Flood WarningSEWSnohomish33 hr
Feb 15, 3:48 AM PSTRiver Flood WarningSEWKing42 hr
Feb 15, 3:48 AM PSTRiver Flood WarningSEWKing56 hr
Feb 15, 3:52 AM PSTSmall Craft AdvisorySEW26 hr
Feb 15, 5:25 AM PSTRiver Flood WarningSEWSnohomish35 hr
Feb 15, 8:24 AM PSTRiver Flood WarningSEWLewis21 hr
Feb 15, 1:22 PM PSTRiver Flood WarningSEWSnohomish40 hr
Feb 15, 1:22 PM PSTRiver Flood WarningSEWSnohomish56 hr
Feb 15, 2:23 PM PSTSmall Craft Advisory for Rough BarSEW36 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.